Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 19, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Apr 10, 2003, 12:15 PM EDT for Dare County, North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 10, 2003, 12:15 PM EDT (16:15 UTC)
- Expired
- Apr 10, 2003, 1:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 127 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 412 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 101615 SVRMHX NCC055-101700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1215 PM EDT THU APR 10 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 100 PM EDT * AT 1214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES SOUTH OF FRISCO...MOVING NORTH AT 30 MPH. WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRISCO AROUND 1235 PM EDT BUXTON AROUND 1240 PM EDT AVON AROUND 1250 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR WINDS IN EXCESS OF 70 MPH. PEOPLE OUTSIDE OR IN MOBILE HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3497 7569 3496 7547 3550 7537 3552 7567 13 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 3:00 AM EDT, 9 hours 15 minutes earlier.
Area forecast discussion, Apr 10, 3:00 AM EDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 AM EDT THU APR 10 2003
PCPN BEGINNING TO DEVELOP ACROSS THE CAROLINAS AS UPPER DIFL ASSCTD
WITH CUT OFF UPPER LOW OCCURS ACROSS THE AREA. PCPN IS BEING
ENHANCED ALONG LEADING EDGE OF DRY MID LVL PUNCH AS EVIDENCED BY INC
LTG/COOLING CLOUD TOPS. MAIN CONCERN IS WHETHER TO EXTEND FLOOD
WATCH TODAY. THIS IS TOUGH CALL AS MODELS KEEP ESTRN NC IN DRY SLOT
AFT 12Z...ESP THE GFS WHICH HAS LITTLE LIFT OR FCST QPF THIS
AFTERNOON. ETA SIMILAR. HOWEVER...COOLING ALOFT WILL HELP
DESTABILIZE THE ATMOS EVEN WITHOUT SFC HEATING AND STRONG LOW LEVEL
CONVERGENCE WILL BE OCCURRING ALONG A OCCLUDING FRONT AS SFC/UPPER
LOWS BECOME VERTICALLY STACKED. THUS FLOOD WATCH WILL BE CONTINUED
FOR AT LEAST THE MORNING HOURS WHEN RAINFALL WILL BE
WIDESPREAD/LOCALLY HVY. I EXPECT PCPN TO BECOME MORE SCT THIS
AFTERNOON AS SUSTAINED UPDRAFT GROWTH WILL BE INHIBITED BY
ENTRAINMENT OF VERY DRY MID LVL PARCELS. THE MODELS ARE IN FAIRLY
GOOD AGREEMENT THAT THE UPPER LOW WILL STALL VCNTY OF THE CAROLINAS
LATE TODAY INTO FRI AFTERNOON. ATMOS BEGINS TO MOISTEN UP AFT 06Z
AND RAIN SHOULD REDEVELOP ACROSS THE REGION LATE TONIGHT. SLOW MOVG
SYSTEM WILL TRACK ACROSS ESTRN NC AND WILL KEEP RAIN ACROSS THE AREA
THROUGHOUT FRI...AND WITH VERY COLD AIR ALOFT (500 MB TEMPS < -20C)
LOW TOPPED CONVECTION LIKELY...POSSIBLY WITH SMALL HAIL. DRYING
FINALLY WILL OCCUR FRIDAY NIGHT AS THE LOW ACCELERATES NE IN
RESPONSE TO A NORTHERN STREAM IMPULSE. FAIR WX WILL PREVAIL ACROSS
THE REGION FOR THE WEEKEND WITH A DRY COLD FRONT SLATED TO CROSS THE
AREA SAT NIGHT.
DETAILS: WILL INITIALIZE FCST WITH LIKELY OR CATEGORICAL POPS FOR
THE MORNING WITH FEELING THAT CHC PROBLY BETTER FOR THE AFTERNOON.
LIKELY POPS WILL BE CARRIED FOR TONIGHT AND FRI. WILL CONTINUE
EVENING CHC FRI NIGHT. TEMP FCST CONTINUES TO BE A CHALLENGE WITH
MOS RUNNING ABOUT A CATEGORY TOO HIGH PAST 2 DAYS. STRONG NE
FLOW/CLOUDS/PCPN WILL LIKELY HOLD TEMPS...ESP INLAND...BELOW
PROJECTED MOS FCST TODAY. AREAS ALONG THE COAST LIKELY TO SEE A
SHIFT TO THE S LATE AND THIS COULD HELP BOOST READINGS INTO THE 60S.
GUID CONTINUED TOO LOOK TOO HIGH ON FRI CONSIDERING THE EXPECTED
CLOUDY SKIES AND RAIN. THUS HAVE TENDED FCST TO OR BELOW COOLEST
GUID.
MARINE: LOW PRESS DEVELOPING OFF THE SOUTH CAROLINA COAST EXPECTED
TO MOVE NORTH TO INTO SE NORTH CAROLINA THIS AFTN. TIGHT GRADIENT
BETWEEN THE LOW AND HIGH PRESS TO THE NORTH WILL PRODUCE GALE FORCE
NE WINDS OVER OUR NORTHERN WATERS AND SOUNDS TODAY...WITH STRONG SCA
CONDITIONS ELSEWHERE. HEAVY SURF CONDITIONS ALSO EXPECTED ALONG
COAST FROM HAT NORTH. AS THE LOW MOVES INLAND OVER NC WINDS WILL
VEER TO THE E AND SE LATER TODAY AND SLOWLY DIMINISH. THE LOW WILL
SLOWLY MOVE TO THE NE ON FRI WINDS WINDS BECOMING SW THEN WESTERLY.
WIND SPEEDS EXPECTED INCREASE LATE FRI THEN DIMINISH TO BLO 20 KT
SAT MORNING. SEAS WILL STILL BE NEAR 5 TO 6 FT OVER THE NORTHERN
COAST SAT MORNING. MILD CONDITIONS EXPECTED FOR SUN.
.MHX...FLOOD WATCH NCZ090>095-098-103-104-101200-
GALE WARNING SOUNDS AND COASTAL WATERS N OF HATTERAS
SMALL CRAFT ADVY WATERS S OF HAT.
HEAVY SURF ADVISORY FROM HAT TO CURRITUCK BEACH LIGHT
ELARDO/PRINGLEHazardous weather outlook, Apr 10, 5:13 AM EDT, 7 hours 2 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 513 AM EDT THU APR 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR PORTIONS OF EASTERN NORTH CAROLINA THIS MORNING. WIDESPREAD RAIN WITH LOCALLY HEAVIER SHOWERS AND THUNDERSTORMS WILL OCCUR THIS MORNING PRODUCING 1 TO 2 INCHES OF RAIN IN SPOTS. MAIN STEM RIVERS WILL CONTINUE TO RISE TODAY WITH MINOR FLOODING EXPECTED. GALE FORCE ONSHORE WINDS...AND ROUGH SURF WILL PRODUCE SOME BEACH EROSION ALONG THE OUTER BANKS TODAY .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINOR TO MODERATE MAIN STEM RIVER FLOODING CAN BE EXPECTED THE NEXT SEVERAL DAYS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 8
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.